Hail, Jefferson
- When
- August 8, 11:10 AM MST
- Where
- Jefferson County, Conifer
- Measured
- 0.75 in hail
- Reported by
- NWS Employee
- Coordinates
- 39.520, -105.300
A severe thunderstorm produced hail up to quarter size in Logan County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A severe thunderstorm produced hail up to quarter size in Logan County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 8, 9:12 AM MST, 1 hour 58 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 1012 AM MDT MON AUG 8 2016 .UPDATE... Issued at 950 AM MDT Mon Aug 8 2016 Scattered showers and isolated thunderstorms have just moved out of the northeastern corner of Colorado....with additional showers and storms associated with lift from an upper level jet over northwestern moving across the western part of the state. These showers and storms were weakening as they approach our western mountains. Still expect scattered shower and storms developing over the high country and high mountain valleys by noon. Daytime heating combined with subtropical moisture will help kick off isolated to scattered showers and storms across the plains by mid afternoon...most numerous over the Palmer Divide and far northeastern Plains. The best available moisture will be over the far northeastern plains...where brief heavy rain...small hail and gusty winds will be possible. && .SHORT TERM...(Today and tonight) Issued at 312 AM MDT Mon Aug 8 2016 An upper level high will be over the srn Rockies with swly mid lvl flow across nrn CO which will become more wly by late aftn. Convection is occurring early this morning over nwrn areas which is nr right exit rgn of upper level jet. Appears some of this activity may linger thru the mid morning hours across the mtns north of I-70. Meanwhile HRRR and ESRL HRRR continue to show some potential for storms to dvlp across the plains by 12z. Not exactly sure what they are latching onto at this point as other models do not show this activity. Only thing I can think of is that an outflow bndry fm mtn convection comes across and interacts with decent theta e values in sely low lvl flow across the plains. For this aftn there will still be enough instability for a chc of storms in the mtns with wdly sct activity across the higher valleys. Over nern CO best instability will be over the far ern areas where cape values will range be around 2000 j/kg while closer to the foothills values will be closer to 1000 j/kg. At this time can't see a focus for tstm development so will keep in wdly sct storms except over the Palmer Divide where I will mention sct storms. With increasing flow aloft storms will move along this aftn as compared to yesterday so threat of heavier rainfall should be lower. Meanwhile with some mid lvl cooling and improving shear there could be an isold svr storm or two over the far ern plains where capes are higher. As for highs readings will generally range fm the upper 80s to lower 90s although the far nern corner may only reach the mid 80s. Tonight activity will linger into the early evening hours. There could be better coverage of storms over the far nern corner as the latest HRRR and Hi Res WRF agree a line of storms may quickly move across by early evening. .LONG TERM...(Tuesday through Sunday) Issued at 312 AM MDT Mon Aug 8 2016 A persistent upper ridge over the central CONUS and troughing along the west coast will keep Colorado under a relatively moist southwest flow for most of the up coming week. Waves of subtropical moisture carried north by this pseudo-monsoon pattern should keep the chance of afternoon and evening showers and t-storms in the forecast for the high country and at least a slight chance of the t-storms at lower elevations. However a reinforce surge of subtropical moisture is progged to migrate north over eastern Colorado by late on Tuesday which should elevate the chance of t-storms and measurable rainfall along and east of the Front Range Tuesday evening. Slow storm motions may result in heavy rainfall leading to localized flooding with PW values in the excess of 1.2 inches. Could see another northward surge of monsoonal moisture late on Wednesday prompting likely pops in the high country and scattered pops on the plains of northeast Colorado during the evening hours. Temperatures Tuesday and Wednesday are expected to run near to slightly above average even with anticipated greater cloud cover. On Thursday...models show a stand-up cold front sweeping southeastward across the forecast on gusty northwest winds during the morning hours as an upper trough makes its way across western Wyoming/northwest Colorado. Could see isolated to widely scattered showers and/or t-storms pop up with frontal passage. However it's later in the day when low-level winds on the plains turn northeasterly/upslope that the chance of t-storms will increase particularly over and near the Front Range west- southwest of Denver and along the Palmer Divide. Could see one or two storms produce small hail and strong gusty winds. Farther out across the plains the post-frontal airmass may be too stable for more than just a stray t-storm or two. Should see a 5-8 deg f cool down east of the mtns on Thursday with the front. Friday and Saturday...look for the airmass to gradually dry out as the upper trough tracks east across the region. Temperatures not expected to change much during this period with max temperatures as much as 5-10 degs f below average. No so for the high country where the plains cold front will have little impact on temperatures. By Saturday...the high country should see warmer temperatures with the approach of an upper ridge. Areas east of the mountians should see this warmer air arrive on Sunday along with a minimal chance for t-storms. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) Issued at 312 AM MDT Mon Aug 8 2016 There is a sfc low over srn Weld county early this morning with some stratus well to the east and ne of DIA. Appears this stratus will not affect DIA this morning as it stays to the north and east. Winds were sw early this morning and may become more nw by 12z. By 15z they may switch to a more nne direction and then more ely by 18z. For this aftn there will be some wdly sct tstms by 21z with gusty winds. Latest HRRR has this activity mainly east of the airport by 00Z. Winds this aftn will be mainly ely outside of boundaries moving across fm wdly sct storms. For this evening winds should be mainly sly. && .BOU Watches/Warnings/Advisories... None. && UPDATE...jk SHORT TERM...RPK LONG TERM...Baker AVIATION...RPK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1135 AM MDT MON AUG 8 2016 COZ030>051-091745- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1135 AM MDT MON AUG 8 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS AND PALMER DIVIDE TOWARDS THE NOON HOUR AND CONTINUE THROUGH THE EVENING. ADDITIONAL STORM ACTIVITY WILL ALSO DEVELOP OVER THE ADJACENT PLAINS TOWARDS LATE AFTERNOON AND LINGER THROUGH THE EVENING. THE STORMS WILL BE SLOW MOVING AND COULD PRODUCE 1 TO 2 INCHES OF RAIN IN 45 MINUTES OR LESS IN A FEW LOCATIONS ESPECIALLY FROM DENVER SOUTH TO THE PALMER DIVIDE. SMALL HAIL AND GUSTY WINDS ARE ALSO EXPECTED WITH SOME OF THE STRONGER STORMS. FURTHER EAST OVER THE FAR NORTHEAST PLAINS...LINGERING STABILITY WILL LIMIT THUNDERSTORM ACTIVITY UNTIL ONLY THE EVENING HOURS WITH ISOLATED COVERAGE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A RELATIVELY MOIST AND UNSTABLE SOUTHWESTERLY FLOW ALOFT WILL COMBINE WITH STRONG DAYTIME HEATING TO PRODUCE SHOWERS AND THUNDERSTORMS THROUGH MIDWEEK. MOST OF THIS STORM ACTIVITY WILL BE FOUND IN THE HIGH COUNTRY AND OVER THE PALMER DIVIDE. A FEW STORMS MAY PRODUCE HEAVY RAINFALL POSSIBLY RESULTING IN LOCALIZED FLOODING. ON THURSDAY A COLD FRONT WILL SWEEP ACROSS THE OUTLOOK AREA. ITS PASSAGE MAY PRODUCE ANOTHER ROUND OF STORMS PARTICULARLY OVER AND ALONG THE PALMER DIVIDE. DRIER CONDITIONS WILL THEN SPREAD OVER THE AREA WITH A STRONG HIGH PRESSURE RIDGE MOVING OVER THE AREA BY SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT BUT REPORTS OF HEAVY RAINFALL OR FLOODING WILL BE APPRECIATED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 1138 AM MDT MON AUG 8 2016 COZ036-039-040-081830- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY CO- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET CO- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY CO- 1138 AM MDT MON AUG 8 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JEFFERSON COUNTY UNTIL 1230 PM MDT... AT 1138 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4 MILES NORTH OF GOLDEN...OR 13 MILES WEST OF DENVER...MOVING EAST AT 10 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WESTERN DENVER...LAKEWOOD...WESTERN THORNTON...ARVADA... WESTMINSTER...SOUTHWESTERN BROOMFIELD...WESTERN NORTHGLENN... WHEAT RIDGE...GOLDEN...EVERGREEN...FEDERAL HEIGHTS...MORRISON... KITTREDGE...IDLEDALE...ROCKY FLATS...WHITE RANCH OPEN SPACE... RED ROCKS PARK AND INDIAN HILLS. LAT...LON 3964 10536 3991 10524 3991 10499 3963 10509 TIME...MOT...LOC 1738Z 286DEG 10KT 3980 10519 RTG
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
1204 PM MDT MON AUG 8 2016
COZ036-039-081845-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY
CO-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET CO-
1204 PM MDT MON AUG 8 2016
...SPECIAL WEATHER STATEMENT...
AT 1204 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR EVERGREEN...OR 21 MILES SOUTHWEST OF DENVER...MOVING EAST AT 10
MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SOUTHWESTERN LAKEWOOD...EVERGREEN...MORRISON...CONIFER...KITTREDGE...
TINY TOWN...ASPEN PARK AND INDIAN HILLS.
LAT...LON 3947 10540 3951 10539 3951 10537 3950 10536
3951 10534 3953 10535 3953 10537 3955 10538
3967 10534 3965 10512 3943 10516
TIME...MOT...LOC 1804Z 273DEG 8KT 3959 10532
RTGThe Denver radar (KFTG), 71 km away, was scanning. The volume nearest the first event began at 18:12 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657165, 657166.